Maine, 2017

Damaging Winds in Maine, October 30, 2017

October 30, 2017 · NWS GYX · 2 events in 2 counties and zones

Strong low pressure and an associated cold front was crossing the region on the afternoon of October 30th. A strong low level jet ahead of the front produced some isolated convection which brought down damaging winds in a few cells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Strong low pressure and an associated cold front was crossing the region on the afternoon of October 30th. A strong low level jet ahead of the front produced some isolated convection which brought down damaging winds in a few cells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Oct 30, 9:01 AM EST, 10 minutes earlier.

Area forecast discussion, Oct 30, 9:01 AM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1001 AM EDT Mon Oct 30 2017

.SYNOPSIS...
As low pressure moves north, a cold front will sweep westward
across New England today, ushering in colder, drier air on a
stiff westerly wind. The westerly winds will continue but
gradually decrease in intensity through Tuesday as high pressure
builds in from the southwest. The next frontal system will
arrive late next week bringing another chance of rain, but not
as heavy this time.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
955 AM...So updated the wind forecast and flags for today.
dropped the HWW over land for all everywhere and issued Wind
Advisory through this afternoon. As winds shift to WSW over the
next few hours, will see winds in the 925-850 MB range increase
to 40-45 kt. Given a well-mixed atmosphere in the CAA advection
behind the front, should be able some gusts to 40-50 mph this
afternoon. So, not as bas as earlier this morning, but enough to
bring a few more limbs/trees, and to impact power restoration
efforts.

730 am Update: Have dropped the High Wind Warnings over southern
NH as winds have shifted into the south and diminished. Over
Maine all headlines will remain in place through mid morning. Dry
slot working north into the area with heaviest rain now across
central and eastern Maine. Meanwhile, light showers will
continue over NH and southwest Maine the rest of the morning
into the afternoon.

Previous Discussion:
The forecast of high winds and heavy rainfall verifying nicely
at this time and will continue on track into this morning. All
headlines currently up will remain in tact through the early
morning.

As the main center of low pressure moves north through upstate
New York, the remains of Philippe is being ingested into the
strong south to southeast flow aloft and showing up nicely on
satellite imagery as its entering into the Gulf of Maine early
this morning. This will help mix down the winds from the low/mid
level jet aloft over coastal and eastern areas as well as
enhance rainfall rates. Isolated thunderstorms will be possible
over southern and eastern areas of Maine due to this feature.
Currently very heavy rain is occurring in the orographically
induced areas of the mountains and foothills and some Flash
Flood Warnings are being issued in certain areas.

By mid morning a nice dry slot is depicted by models to move
through southern and eastern areas, bringing an end to the
heavy rain. This dry slot showing up nicely on composite radar
and Satellite imagery.  The flow will shift to westerly and
become gusty again by afternoon. As wind headlines get dropped
from the southeast flow this morning, some additional headline
may be needed as the winds shift to the west but will also be
very strong and gusty.

Total QPF looks to be in the 1.5 to 4 inch range but some
locally higher amounts in the higher terrain can't be ruled out.

Used a blend of models for max temps this afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
A drier and cooler air mass spreads across the region for
tonight on the westerly flow as high pressure begins to build
east.

Upper level troughing will still be in control Tuesday night
with variable cloudiness across the region. High pressure builds
in at the surface allowing for more drying and cooler but
seasonable temperatures.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Long term forecast mostly kept as is to focus on current storm
system.

High pressure moves east on Wednesday with a southerly flow
returning. This will bring gradually more warmth and moisture
into the region. Models are slowly coming into better agreement
on timing and track of the next wave which will begin affecting
us later in the week. It is looking more and more like this low
will track fairly well to the north of our area, keeping us out
of the heavier precipitation, with the best shot of rain being
on Friday with the cold front moves through. However, there
will be increasing cloud cover as the southeast flow off the
water brings in some low level clouds and perhaps some drizzle
on Thursday. The GFS has a more defined warm front with warm
advection precipitation on Thursday, but it appears to be the
outlier at this point, with other models keeping these dynamics
further to the north.

The front moves through on Friday with colder air moving in for
the weekend. Cold high pressure moves in Saturday night. GFS
brings another weak wave through the area Saturday night with a
chance of rain (and snow to the north). However, CMC and ECMWF
both keep the high over Maine through Sunday morning. Given the
consistency with these models, have discounted the GFS just a
bit and favored the forecast towards the ECMWF/CMC. This would
mean Sunday morning could be a good radiational cooling morning
with a widespread freeze. The cold won't last too long, though,
as we get back into the southwest flow again early next week.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Short Term...MVFR/IFR conditions will continue this morning.
Improving conditions to VFR will occur this afternoon. The very
strong southeast gusts early this morning will shift to west
across all areas by mid morning but remain gusty through the
afternoon and into the evening.

Long Term...Westerly winds remain fairly strong on Tuesday but
will finally calm down Tuesday night as high pressure moves
through. A return southerly flow begins on Wednesday, with lower
ceilings possibly moving in off the Gulf of Maine as early as
Wednesday night or Thursday. Another cold front moves through
from the northwest on Friday, pushing out the low level moisture
and returning VFR conditions to the region after a brief shot of
rainfall.

&&

.MARINE...
Short Term...955 AM...replaced Storms with gales over Casco Bay,
and should be able to do this across most of the other waters
by early afternoon.

Previously...Storm Warnings will continue the rest of the
morning in the Bays and through the afternoon over the outer
waters. Given the strength of the winds seas will rise to 18-25
ft this morning. Winds will eventually diminish to gales
tonight.

Long Term...Westerly winds on Tuesday will gust into the 30 to
35 KT range before diminishing Tuesday night with high pressure
moving by. A southerly flow begins again by Thursday, possibly
reaching advisory levels before the next cold front arrives on
Friday.

&&

.HYDROLOGY...
Flash Flooding:
A very quick hitting storm with deep tropical moisture
connection means that flash flooding is possible across the
area. Will keep all Flash Flood watches in place. The heaviest
QPF will be confined to the mountains and foothills of Western
Maine and New Hampshire. Most of the QPF /around 2-4 inches/
falls in less than 12 hours which should easily exceed the flash
flood guidance across portions of the region. A flash flood
watch remains in effect through the morning.

Rivers: Many rivers are already running a bit high from our last
batch of rain and that combined with now fairly saturated soil
will result in river flooding. The area of greatest QPF is in
the White mountains where some of the fastest reacting rivers
are located. With confidence high for widespread 2-3" amounts
through this area, and the potential for higher amounts river
flood warnings have already been issued for the Pemigewasset
river at Woodstock, the Saco at Conway, and the Swift at
Roxbury. These rivers are expected to reach flood stage by
morning. Anyone with interests along these rivers should take
action tonight before nightfall.

Elsewhere in the Whites, there are several points which may
reach flood stage, but with less confidence in reaching flood
and a later crest time have opted to hold off on warnings at
this point. These points include the Ammonoosuc river at
Bethlehem, the Baker at Rumney, and the Pemi at Plymouth.

Extending into Maine widespread 2-3" amounts are anticipated
into the upper Kennebec basin, including the Sandy and
Carrabassett rivers. These rivers take longer to react and thus
will hold off on flood warnings for now. The mainstem Kennebec
is also heavily regulated and may be able to hold off folding.
Interests along the Kennebec should monitor this storm closely.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flash Flood Watch until 2 PM EDT this afternoon for MEZ007>009-
     012>014-018>028.
     Wind Advisory until 6 PM EDT this evening for MEZ007>009-
     012>014-018>028.
NH...Flash Flood Watch until 2 PM EDT this afternoon for NHZ001>015.
     Wind Advisory until 6 PM EDT this evening for NHZ001>015.
MARINE...Gale Warning until 8 PM EDT this evening for ANZ153.
     Storm Warning until 5 PM EDT this afternoon for ANZ150-152-154.
     Storm Warning until noon EDT today for ANZ151.

&&

SYNOPSIS...
NEAR TERM...Cempa/Marine
SHORT TERM...Hanes
LONG TERM...Legro
AVIATION...
MARINE...
HYDROLOGY...
Hazardous weather outlook, Oct 30, 6:24 AM EST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
724 AM EDT Mon Oct 30 2017

NHZ004>013-015-311130-
Northern Carroll-Southern Grafton-Southern Carroll-Sullivan-
Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
724 AM EDT Mon Oct 30 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ018>028-NHZ014-311130-
Interior York-Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Coastal Rockingham-
724 AM EDT Mon Oct 30 2017

...HIGH WIND WARNING IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ007>009-012>014-311130-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-
724 AM EDT Mon Oct 30 2017

...WIND ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for south central Maine, west
central Maine and western Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NHZ001>003-311130-
Northern Coos-Southern Coos-Northern Grafton-
724 AM EDT Mon Oct 30 2017

...HIGH WIND WARNING IN EFFECT UNTIL 8 AM EDT THIS MORNING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for northern New Hampshire.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ150-152-154-311130-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
724 AM EDT Mon Oct 30 2017

...STORM WARNING IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ151-153-311130-
Penobscot Bay-Casco Bay-
724 AM EDT Mon Oct 30 2017

...STORM WARNING IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Oct 30, 8:21 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Gray ME
921 AM EDT MON OCT 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLOOD            DEERFIELD               43.15N  71.22W
10/30/2017                   ROCKINGHAM         NH   TRAINED SPOTTER

            ROUTE 43 FLOODED IN DEERFIELD.

&&

EVENT NUMBER GYX1704311

ARNOTT
Local storm report, Oct 30, 8:55 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Gray ME
955 AM EDT MON OCT 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     NON-TSTM WND DMG WHITEFIELD              44.38N  71.61W
10/30/2017                   COOS               NH   AMATEUR RADIO

            TREES DOWN.

&&

EVENT NUMBER GYX1704312

ARNOTT
Local storm report, Oct 30, 9:02 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Gray ME
1002 AM EDT MON OCT 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 AM     FLOOD            NEWRY                   44.49N  70.79W
10/30/2017                   OXFORD             ME   TRAINED SPOTTER

            FLOODING OBSERVED IN NEWRY.

&&

EVENT NUMBER GYX1704313

ARNOTT
Local storm report, Oct 30, 9:08 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Gray ME
1008 AM EDT MON OCT 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     NON-TSTM WND DMG ROCKLAND                44.10N  69.11W
10/30/2017                   KNOX               ME   SOCIAL MEDIA

            TREES DOWN ON CARS IN ROCKLAND

&&

EVENT NUMBER GYX1704314

MC
Local storm report, Oct 30, 9:09 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Gray ME
1009 AM EDT MON OCT 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     NON-TSTM WND DMG NOBLEBORO               44.08N  69.49W
10/30/2017                   LINCOLN            ME   SOCIAL MEDIA

            DOCK FLIPPED BY WIND

&&

EVENT NUMBER GYX1704315

MC
Local storm report, Oct 30, 9:11 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Gray ME
1011 AM EDT MON OCT 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 AM     TSTM WND DMG     JEFFERSON               44.21N  69.45W
10/30/2017                   LINCOLN            ME   SOCIAL MEDIA

            TREES DOWN

&&

EVENT NUMBER GYX1704316

ARNOTT

The radar

The Portland,ME radar (KGYX), 74 km away, was scanning. The volume nearest the first event began at 14:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
October 30, 9:11 AM EST to 9:15 AM EST
Where
Lincoln County, 0.69 mi N of Jefferson
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
44.210, -69.450

A severe thunderstorm downed trees in Jefferson.

Thunderstorm Wind, Somerset

When
October 30, 10:38 AM EST to 10:43 AM EST
Where
Somerset County, 0.85 mi SW of St Albans
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.910, -69.410

A severe thunderstorm downed trees in St Albans.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2017Every state in 2017This day in weather historyWarnings in Maine, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723939, 723940.